Pulmonary Embolism Surprise

A week ago I had no idea what a Pulmonary Embolism is. I also didn’t know until yesterday that I had not just one, but several on both of my lungs. Apparently the smaller ones paled in size comparison to the HUGE one on my left—approx 3″ in diameter—so no one bothered to mention the extra’s. That’s fine. I saved a weeks time of extra fretting about those.

A Pulmonary Embolism is a blood clot situated in ones lung. The clot often starts somewhere in the legs but then all or part of it decides to do some travelling, making it’s way in my case to my lungs where it set up camp, pitched a tent in my veins, blocking them, effectively shutting down 75% of the blood supply to the left side. I don’t know what it did to the right. My doctor couldn’t find the CT Scan image yesterday to show me (she just set up her practice and is not completely organized just yet).

Blood clots that do their vacation travelling can opt for a couple other destination campgrounds. They also enjoy visiting the heart where they like to cause heart attacks. Another popular spot is the brain, where they enjoy causing strokes.

But thank God we live in age where Medical Science can effectively treat these things! The two most common drugs used to treat these little buggers are called “Heparin” (Brand named Coumadin) and “Warfarin”. Technically called “anticoagulants” they thin the blood so that existing clots can’t get any bigger and help to prevent the formation of new clots. Then, it’s up to the body to naturally dissolve the clots over time, which can take months. That’s the route the doctors are taking with me, but for those who have especially life-threatening clots they may elect to administer another more potent drug that instantly dissolves the clot, or they may even do surgery. Both of these procedures come with additional risks and complications, known especially to cause stokes, although in a very small percentage (approx 1%) of cases. I was very lucky, then, to have only needed the initial treatment with Heparin and now with Warfarin, which I will be taking for the next 3 to 6 months.

So thanks to my lung clots, I’m told I also now have “Pulmonary Hypertension” which is is an increase in blood pressure in the artery or veins that supply blood from the heart to the lungs. This causes shortness of breath, dizziness, fainting, and other symptoms, all of which are exacerbated by exertion. There goes my Triathlon training!

So that’s the background of what happened to me last week, landing me in the hospital for 5 wonderful days. I’ll talk about that next time.

Advertisements